Alert archive / Oklahoma / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Norman, OK
NWS Norman, OK issued this red flag warning at Jan 25, 2018, 4:21 AM CST for 34 counties in Oklahoma; 7 counties in Texas. It took effect at Jan 25, 2018, 12:00 PM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2018, 4:21 AM CST (10:21 UTC)
- In effect from
- Jan 25, 2018, 12:00 PM CST
- Expired
- Jan 25, 2018, 9:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Norman, OK
All 41 counties
Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Major County, OK, McClain County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pottawatomie County, OK, Roger Mills County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Norman radar (KTLX), 115 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3067 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624 WWUS84 KOUN 251021 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 421 AM CST Thu Jan 25 2018 ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THURSDAY... OKZ004>029-033>038-TXZ083>085-087-088-251830- /O.UPG.KOUN.FW.A.0003.180125T1800Z-180126T0100Z/ /O.NEW.KOUN.FW.W.0002.180125T1800Z-180126T0100Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Hardeman- Foard-Wilbarger-Knox-Baylor- 421 AM CST Thu Jan 25 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF NORTHERN, CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... The National Weather Service in Norman has issued a Red Flag Warning for breezy winds and low relative humidity, which is in effect from noon today to 7 PM CST this evening. This replaces the Fire Weather Watch which is no longer in effect. * TIMING...Thursday afternoon into early evening. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 to 20 percent. * TEMPERATURES...Highs in the mid to upper 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ OKZ030-044-TXZ086-089-251830- /O.NEW.KOUN.FW.W.0002.180125T1800Z-180126T0100Z/ Pottawatomie-Cotton-Wichita-Archer- 421 AM CST Thu Jan 25 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF NORTHERN, CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... The National Weather Service in Norman has issued a Red Flag Warning for breezy winds and low relative humidity, which is in effect from noon today to 7 PM CST this evening. * TIMING...Thursday afternoon into early evening. * WINDS...South 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 to 20 percent. * TEMPERATURES...Highs in the mid 60s. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
046 WWUS84 KOUN 252044 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 244 PM CST Thu Jan 25 2018 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THURSDAY... OKZ004>030-033>038-044-TXZ083>089-260300- /O.EXT.KOUN.FW.W.0002.000000T0000Z-180126T0300Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Harmon-Greer-Kiowa-Jackson-Tillman- Comanche-Cotton-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor- Archer- 244 PM CST Thu Jan 25 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CST THIS EVENING FOR BREEZY WINDS, LOW RELATIVE HUMIDITY, AND DRY LIGHTNING FOR MUCH OF NORTHERN, CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS... * TIMING...Thursday afternoon into Thursday evening. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 to 20 percent. * TEMPERATURES...Highs in the mid to upper 60s. * LIGHTNING...Thunderstorms producing cloud to ground lighting with little to no rainfall. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
382 WWUS84 KOUN 260248 RFWOUN URGENT - FIRE WEATHER MESSAGE National Weather Service Norman OK 848 PM CST Thu Jan 25 2018 OKZ004>030-033>038-044-TXZ083>089-260400- /O.EXP.KOUN.FW.W.0002.000000T0000Z-180126T0300Z/ Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Harmon-Greer-Kiowa-Jackson-Tillman- Comanche-Cotton-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor- Archer- 848 PM CST Thu Jan 25 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CST THIS EVENING FOR BREEZY WINDS AND LOW RELATIVE HUMIDITY FOR OKLAHOMA AND WESTERN NORTH TEXAS. Winds have mostly decreased below 20 mph across the region and relative humidity has increased above 20 percent. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jan 24, 11:15 PM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Jan 24, 11:15 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1115 PM CST Wed Jan 24 2018
...Aviation Discussion...
&&
.AVIATION...
For the 06z TAFs:
No significant changes were needed. Southerly winds will become
gusty by late morning. Although the strongest gusts will occur
during the warmest part of the day, enough turbulent mixing may
continue after sunset to justify leaving them in through the end
of the TAF period. The only issue to the current forecast is that
wind direction may back slightly (around 20-30 degrees) to south-
southeasterly around or shortly after sunset. Clear skies will
continue, with perhaps some cirrus approaching from the west by
evening.
&&
.PREV DISCUSSION... /issued 359 PM CST Wed Jan 24 2018/
DISCUSSION...
Fire weather will be the primary forecast issue this period.
For tomorrow, warm and breezy conditions are expected. A ~11 mb
change in pressure between Buffalo and Durant will result in
southerly winds at 20 to 25 mph. 850 mb winds are progged to be
between 40 to 45 knots. Through forecast soundings are not progged
to mix to 850 mb, some wind gusts to 40 mph will be possible--
especially across northwest Oklahoma. High temperatures will be
mid-60Fs to near 70F. Please see the Fire Weather Discussion below
for more details on fire weather conditions for tomorrow.
For Friday morning, a subtle shortwave trough will result in a
low chance of showers across southeast Oklahoma. Otherwise,
another warm day is expected on Friday with high temperatures in
the 60Fs to near 70F.
A cold front will pass by Friday night into Saturday with a
chance of rain, generally along and east of I-35. Isolated
thunderstorms will be possible across southeast Oklahoma as both
the NAM and GFS indicate some MUCAPE/elevated instability.
The coldest air will be confined across the northern Plains as
the surface ridge quickly moves across the Great Lakes region.
High temperatures will only cool into the mid-50Fs to low 60Fs for
Saturday and Sunday, which is still above average for late
January.
Warmer weather is expected by Monday and especially Tuesday as
southerly winds increase across the area. Tuesday afternoon is
forecast to be breezy as the surface pressure gradient increases
ahead of the next wave. Breezy conditions will likely continue
into Wednesday as well. The next cold front is expected to pass
by just beyond this forecast period--late Wednesday into Thursday.
Mahale
Fire Weather...
Critical fire weather conditions will be possible Thursday
afternoon into Thursday evening. An increasing surface pressure
gradient will result in breezy southerly winds at 20 to 25 mph
with gusts up 40 mph possible. Surface winds will veer slightly
toward the southwest owing to veering flow above the surface.
Relative humidity values are expected to fall to 15% or lower
across western Oklahoma and adjacent parts of north Texas. ERC-G
values are also near the 90th percentile. Critical fire weather
conditions will be possible in this region. Farther east, into
central Oklahoma, relative humidity values will be slightly higher
(~20%) with lower ERC-G values; however, at least Near Critical
fire weather conditions appear possible.
After coordination with the Oklahoma Forestry Service and NWS
Tulsa today, the Fire Weather Watch was expanded south and east
into central and north central Oklahoma. It was also expanded into
portions of western north Texas.
After Thursday, generally Elevated fire weather conditions are
expected through Monday (especially across the west) with a dry
airmass in place. Southerly winds are forecast to increase
markedly on Tuesday, which may result in at least Near Critical
fire weather conditions.
Mahale
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 57 35 63 44 / 0 0 0 0
Hobart OK 58 31 63 41 / 0 0 0 0
Wichita Falls TX 60 33 65 45 / 0 0 0 10
Gage OK 58 32 65 39 / 0 0 0 0
Ponca City OK 55 33 64 43 / 0 0 0 0
Durant OK 59 36 65 43 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Thursday afternoon through Thursday
evening for OKZ004>029-033>038.
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for TXZ083>085-087-088.
&&
03/12Hazardous weather outlook, Jan 24, 6:01 PM CST, 10 hours 20 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 601 PM CST Wed Jan 24 2018 OKZ004>048-050>052-TXZ083>090-260015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 601 PM CST Wed Jan 24 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Fire Weather... Elevated to Near-Critical conditions are expected each afternoon. Critical fire weather conditions are expected on Thursday as strong southerly winds and low humidities combine across northern and western Oklahoma. A Fire Weather Watch is in effect for Thursday. .Thunderstorms... Isolated, non-severe thunderstorms will be possible Friday night and early Saturday, primarily across southeast portions of Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Nearby
Red Flag Warnings in Oklahoma, 2018Red Flag Warnings in Texas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.